Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Feeling lightheaded, tired and passing out. Blood test showed low B12 levels. Given Injection. Thoughts?

User rating for this question
Very Good
Answered by

Practicing since : 1976
Answered : 1872 Questions
I have been lightheaded with a constant feeling that I'm going to pass out and off balance since December. It just randomly came on while I was sitting in class one day and stayed constant ever since. I am also tired all the time, this is taking over my life. I just recently went to a neurologist and he immediately looked at my blood work and said my b12 levels are 286. He insists that this is DEFINITELY the problem because he says anything below 400 can cause neurological symptoms/problems. He also thinks that this is due to my stomach problems. Do you think this is correct? I am being given b12 injections twice a week, I just received the first injection yesterday and actually feel my symptoms as worse as ever. When will these injections start to reduce my symptoms if this is even the problem? I went to other doctors and they said 286 wouldn't cause me to feel this way but my neurologist insists this is DEFINITELY the problem. I would like your thoughts on this. Thank you
Posted Thu, 27 Jun 2013 in General Health
Answered by Dr. Rajiv K Khandelwal 6 hours later

Thank you for your query.

Yes, one can have low B12 levels following stomach surgery but the level should not be the cause of your symptoms. You should continue taking the injections and it shall take a week or two for your blood levels to rise.

As you had your blood tests done I presume that your blood sugar levels are normal and during your clinical examination the blood pressure must have been normal. If required get a glucose tolerance test done.

I presume that you are under no stress of any sort - academic or any other.

I hope I have answered your query to your satisfaction. Please feel free to revert back in case you need any clarifications or would like to share more facts.

Wishing you an early recovery.


Rajiv K Khandelwal
Above answer was peer-reviewed by
Follow-up: Feeling lightheaded, tired and passing out. Blood test showed low B12 levels. Given Injection. Thoughts? 9 minutes later
I forgot to mention that my ears got plugged up about 2 weeks after I first experienced the feeling of passing out back in December. I then had to get ear tubes placed in about a month ago. Not sure if there is any relation there. So you don't think the b12 levels are causinng my symptoms? I'm concerned because i've had every possible work-up done and have been to every different doctor and nothing has been found. It's very frustrating and my neurologist insists that thia is causing all of my symptoms. I'm just eager for the b12 to start working if that is rhe problem. Any idea what else this could be? Thanks for your help.
Answered by Dr. Rajiv K Khandelwal 11 minutes later

Thanks for updating. Ear problems usually cause the feeling of "off balance" as the vestibular system is associated with the ear. You should ask your ENT for checking the vestibular system.

As I stated earlier the low B12 is a very unlikely cause of your symptoms. As you are already taking the injections the levels will build up but do not expect any miracles.

I hope I have provided you with a satisfactory response to your doubts. Please feel free to revert back in case you need any further clarifications.

Wishing you all the best.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor